Alert archive / Louisiana / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 174, NWS Shreveport, LA
NWS Shreveport, LA issued this severe thunderstorm warning at Sep 19, 2002, 4:03 PM CDT for Caddo Parish, Louisiana. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 19, 2002, 4:03 PM CDT (21:03 UTC)
- Expired
- Sep 19, 2002, 5:00 PM CDT
- In force
- 57 min
- Issued by
- NWS Shreveport, LA
- Area
- Counties, with a storm outline in the text
County Caddo Parish, LA
The radar
The Shreveport radar (KSHV), 48 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 19, 4:18 PM CDT | Thunderstorm Wind 52 E | Hosston, LA | Several large trees down along Hwy 71. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Shreveport, LA (KSHV), launched 12:00Z, 9.1 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1342 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 797 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 6.0
The text
As transmitted, in the capitals the NWS used until 2016.
638 WUUS54 KSHV 192103 SVRSHV LAC017-192200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SHREVEPORT LA 402 PM CDT THU SEP 19 2002 THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CADDO PARISH IN NORTHWEST LOUISIANA * UNTIL 500 PM CDT * AT 402 PM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER VIVIAN...MOVING NORTHEAST AT 25 MPH. THIS THUNDERSTORM WILL PRODUCE STRONG DAMAGING WINDS UP TO 60 MPH. REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WARNING FOR... CADDO PARISH IN NORTHWEST LOUISIANA UNTIL 500 PM CDT. LAT...LON 3287 9403 3276 9397 3287 9386 3299 9388
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 3:25 PM CDT, 38 minutes earlier.
Area forecast discussion, Sep 19, 3:25 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 325 PM CDT THU SEP 19 2002 UPPER LOW AND COLD FRONT SWINGING INTO AREA THIS AFTERNOON. WEST WINDS HAVE OCCURRED AT PARIS. THE UPPER LEVEL SUPPORT ACCORDING TO MODELS /250 MB DIVERGENCE...RIGHT REAR JET QUADRANT...500 MB PVA/ SEEMS TO BE FAVORING THE NW PORTION THIS EVENING...BUT IF SURFACE BOUNDARY PUSHES THROUGH THAT AREA SOONER RATHER THAN LATER...WILL IT LOWER THE RAIN CHANCE THERE? OR WILL THE UPPER ENERGY FORCE ANOTHER ROUND OF STORMS? SEVERE THREAT IS MOSTLY TO BE STRAIGHT LINE WINDS...AND SPC AT 19Z IS NOT OVERLY IMPRESSED. WILL INCLUDE SOME POSSIBLY SEVERE IN ALL ZONES TONIGHT. LOCALLY HEAVY RAIN ALSO IN MOST ZONES AS PRECIP WATER IS HIGH AND TRAINING IS TAKING PLACE ALONG THE SW TO NE ORIENTED LINES OF CONVECTION. AFTER COORDINATION WITH SPC...THE PREFRONTAL WIND SHIFT MOVING PAST PARIS NOW MAY EFFECTIVELY BE THE WESTERN EDGE OF THE RAIN AREA. I/LL HAVE LOWER POPS FOR FAR NW AS CONJECTURED EARLIER...AND LEAVE IT UP TO EVENING SHIFT TO UPDATE AS NECESSARY. IN SUM...LIKELIES FOR THE FAR NW...80 PERCENT POPS REST OF AREA TONIGHT...THEN SLIGHT CHANCE TO CHANCE POPS FRIDAY MORNING. DRY FORECAST THROUGH MONDAY OF NEXT WEEK...WITH COOL NIGHTS AND PLEASANT DAYS. TROPICAL STORM ISIDORE WILL MUDDY UP THE FORECAST FOR NEXT WEEK THOUGH. TPC HESITANT TO COMMIT TO A DIRECTION YET DUE TO ALL OF THE SYNOPTIC FEATURES AFFECTING US PRESENTLY. BUT IF AVN SOLUTION VERIFIES...THE SYSTEM WILL SKIRT YUCATAN AND STALL NEAR NW YUCATAN COAST. THIS UNOFFICIALLY REPRESENTS A PROBLEM FOR OUR FORECAST...THUS THE LAST DAYS OF THE EXTENDED ARE LOW CONFIDENCE. 17 PRELIMS... SHV 69/87/60/87/61 8400 MLU 73/87/61/87/61 8500 TXK 66/85/59/85/57 8200 TYR 65/86/59/87/61 8200 LFK 69/87/60/88/62 8400 .SHV...NONE.
In the hours before
Special weather statement, Sep 19, 10:15 AM CDT, 5 hours 48 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-191700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1015 AM CDT THU SEP 19 2002 A COLD FRONT WILL CONTINUE TO APPROACH THE AREA TODAY...AND THE ATMOSPHERE AHEAD OF IT IS VERY MOIST...AND CAPABLE OF SUPPORTING SUPERCELLS THIS AFTERNOON. TEMPERATURES WILL BE A MAJOR PLAYER IN SEVERE WEATHER THIS AFTERNOON...IF THEY REACH OR EXCEED THE UPPER 80S...SEVERE WEATHER CHANCES WILL GET EVEN BETTER. IF SEVERE WEATHER DEVELOPS THE MAIN THREAT WILL BE DAMAGING STRAIGHT LINE WINDS AND ISOLATED TORNADOES...AND THIS ACTIVITY MAY CONTINUE WELL INTO THE EVENING HOURS. ACTIVATION OF EMERGENCY MANAGERS...STORM SPOTTERS...AND SKYWARN NETWORKS...MAY BE NEEDED THIS AFTERNOON AND TONIGHT.
Local storm report, Sep 19, 2:55 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
255 PM CDT THU SEP 19 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM 2 N TYLER TX WIND DAMAGE
09/19/02 SMITH LARGE TREES DOWN OVER
CR 485. REPORT FROM
LAW ENFORCEMENT
0205 PM 3 S TYLER TX WIND DAMAGE
09/19/02 SMITH LARGE TREES DOWN OVER
FM 2964. REPORT FROM LAW
ENFORCEMENT
15The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 4:22 PM CDT | Severe Thunderstorm Warning | SHV | Bossier | 53 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.